MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-25
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/18/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received reporting that the failure of the device was determined to be a flaw of the product as per the physician.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the pipeline flex shield device was returned for analysis inside a sealed biohazard bag and a shipping box.Damaged location details: the pipeline flex shield tip coil was in good condition.The distal and proximal dps restraints and dps sleeves were found intact, with no signs of damage.No defects were found on the re-sheathing marker or re-sheathing pad.The distal hypotube was found to be stretched.No damage was noted on the pushwire.The braid¿s distal end was not opened and frayed, while the proximal end was opened and frayed.The braid¿s middle part was fully opened.No other anomalies were found.Testing/analysis: n/a conclusion: based on the reported information and device analysis, the customer¿s ¿failure/incomplete to open at distal¿ complaint was confirmed, as the returned pipeline flex shield braid¿s distal end was not opened due to a damaged braid.The cause of the failure to open could not be determined.Possible causes include vessel tortuosity, the user deploying the braid in the vessel bend, or a damaged braid.The customer indicated that the vessel tortuosity was moderate, which ruled out the vessel tortuosity as a potential cause.It is possible that the user deploying the braid in the vessel bend and the damaged braid contributed to the failure to open.Damage to the braid can occur due to over-manipulation, deployment technique, advancing or retracting the delivery wire against resistance, or deploying/re-sheathing the braid against resistance.The observed damage on the braid (fraying) and hypotube (stretched) indicates that high force was likely used.This damage may have occurred when the customer attempted to advance or retrieve the pipeline flex shield device through the catheter against resistance.However, the root cause of the resistance could not be determined.One possible cause of the resistance could be a lack of continuous flush with heparinized saline during the procedure.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Continuation of d10: product id: ped2-500-20 (b611120).Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during a procedure involving the pipeline embolization device, an unruptured saccular aneurysm was located in the right internal carotid artery.The device failed to open in the distal section twice, forming a "trumpet" shape during deployment.The device was positioned in a bend in the middle section, and more than 50% of the device had been deployed when it failed to open.The pipeline device was resheathed and removed with the microcatheter on both occasions.Dual antiplatelet treatment was administered with a platelet reactivity unit level of 240.The aneurysm had a maximum diameter of 8 millimeters and a neck diameter of 10 millimeters, with a distal landing zone artery size of 4 millimeters and a proximal size of 5 millimeters.The vessel tortuosity was moderate.Troubleshooting steps included the use of "wagging" techniques, which involved loading and offloading the combination of the microcatheter and delivery wire to attempt to open the device.After two attempts, the 5mm x 25mm pipeline flex shield device was removed, and a 5mm x 20mm flex shield device was used, but the same issue occurred.The decision was made to switch to a 5mm x 20mm pipeline vantage, which opened successfully, achieving technical success.The product was explanted.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21107737
Report Number2029214-2025-00094
Device Sequence Number15440741
Product Code OUT
UDI-Device Identifier00763000284732
UDI-Public00763000284732
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/09/2026
Device Model NumberPED2-500-25
Device Catalogue NumberPED2-500-25
Device Lot NumberB500546
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2024
Supplement Date Received by Manufacturer02/21/2025
03/13/2025
Initial Report FDA Received Date01/08/2025
Supplement Report FDA Received Date03/13/2025
04/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11...
Patient Age75 YR
Patient SexFemale